Alabama, 2008

Drought in Alabama, August 1 to 26, 2008

August 1 to 26, 2008 · NWS BMX · 26 events in 26 counties and zones

Despite several storm systems that brought scattered rain during the beginning of the month, Severe (D2) Drought conditions continued in much of central Alabama through the middle of the month. However, the remnants of Tropical Storm Fay brought widespread rainfall during the period of August 23 to 26, which helped conditions in these counties improve to the Abnormally Dry (D0) category.

Where it happened

Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Despite several storm systems that brought scattered rain during the beginning of the month, Severe (D2) Drought conditions continued in much of central Alabama through the middle of the month. However, the remnants of Tropical Storm Fay brought widespread rainfall during the period of August 23 to 26, which helped conditions in these counties improve to the Abnormally Dry (D0) category.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 31, 11:00 PM CST, 1 hour earlier.

Area forecast discussion, Jul 31, 11:00 PM CST, 1 hour before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1200 AM CDT FRI AUG 1 2008

.UPDATE...UPDATED FOR AVIATION DISCUSSION.

&&

.DISCUSSION...CONVECTION CONTINUES TO WANE ACROSS THE AREA...BUT IT
WILL LIKELY BE SEVERAL MORE HOURS UNTIL THINGS ARE TOTALLY OFF THE
RADAR SCOPES. NOTHING OF CONCERN THOUGH FOR THE REMAINDER OF THE
NIGHT...JUST BENEFICIAL RAINS FALLING IN PLACES THAT REALLY NEED IT.

RAINFALL PLAYED HAVOC WITH THE EVENING TEMPERATURE CURVES...AND A
FEW PLACES HAVE COOLED TO NEAR FORECAST MINIMUMS ALREADY THANKS TO
THE COOLING AFFECT OF THE RAINS. ALONG AND NORTH OF TCL/BHM/ANB...
EXPECT PATCHY FOG TO FORM ONCE THE RAINS DO COME TO AN AND...AND
WILL QUICK THROW IN A FEW HOURS OF FOG FOR LATE TONIGHT.

PRODUCTS AND GRIDS OUT SHORTLY.

JD/81

&&

.AVIATION...06Z TAF DISCUSSION.

SHOWERS BEGINNING TO WIND DOWN IN MOST LOCATIONS...EXCEPT FOR ANB
WHERE SHRA HAS BEEN INCLUDED. LOCATIONS THAT RECEIVED RAINFALL
SHOULD HAVE DECREASED VIS THROUGH THE EARLY MORNING HOURS AS FOG
SETS IN...SO INCLUDED IFR CONDITIONS AT ANB FOR THAT TIME PERIOD.
BHM...EET...AND TCL DID NOT RECEIVE AS MUCH RAINFALL...SO DID NOT
REDUCE VIS AS MUCH THERE. MGM AND TOI DID NOT RECEIVE RAINFALL ON
THURSDAY...BUT PESKY STRATUS DECK SHOULD FORM ONCE AGAIN LIKE IT HAS
THE LAST COUPLE OF DAYS...AND REDUCED CEILINGS AT THOSE SITES TO
INCLUDE THIS. CB DEVELOPMENT SHOULD BEGIN LATE IN THE MORNING WITH
INCREASED VIS AREAWIDE...THEN EXPECT VCTS AREAWIDE THROUGH TOMORROW
EVENING.

56/GOGGINS

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

81/56
Hazardous weather outlook, Jul 31, 9:30 PM CST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1030 PM CDT THU JUL 31 2008

ALZ011>015-017>050-011758-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1030 PM CDT THU JUL 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...REST OF TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

STRONG THUNDERSTORMS ARE POSSIBLE AGAIN ON FRIDAY. HEAVY RAIN AND
FREQUENT LIGHTNING WILL BE POSSIBLE...ALONG WITH A FEW WIND GUSTS TO
35 MPH. STORMS WILL BE MOST NUMEROUS SOUTH OF A LINE FROM ROANOKE TO
CLANTON TO ALICEVILLE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
ANTICIPATED AT THIS TIME.

JD/81

In the hours before

Local storm report, Jul 31, 7:50 PM CST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
850 PM CDT THU JUL 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND DMG     5 SSE TURKEY CREEK AT T 33.35N 87.48W
07/31/2008                   TUSCALOOSA         AL   EMERGENCY MNGR

            ONE LARGE TREE DOWN AT THE INTERSECTION OF WATERMELON
            ROAD AND YELLOW CREEK ROAD.

&&

GGOGGINS
Local storm report, Jul 31, 8:30 PM CST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
930 PM CDT THU JUL 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     1 NE FAYETTE            33.71N 87.82W
07/31/2008                   FAYETTE            AL   FIRE DEPT/RESCUE

            TREE DOWN ON POWER LINES AT 2ND AVENUE NE. POWER OUTAGES
            REPORTED. REPORTED BY FAYETTE CO. 911.

&&

GGOGGINS
Local storm report, Jul 31, 8:37 PM CST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
937 PM CDT THU JUL 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     1 N FAYETTE             33.70N 87.83W
07/31/2008                   FAYETTE            AL   FIRE DEPT/RESCUE

            TREE DOWN AT 23RD STREET AND TEMPLE AVE. NORTH. REPORTED
            BY FAYETTE CO. 911.

&&

GGOGGINS
Special weather statement, Jul 31, 8:39 PM CST, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
939 PM CDT THU JUL 31 2008

ALZ026-027-010315-
ST. CLAIR-TALLADEGA-
939 PM CDT THU JUL 31 2008

...SIGNIFICANT WEATHER ALERT FOR ST. CLAIR AND TALLADEGA COUNTIES
UNTIL 1015 PM CDT...

AT 935 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR PELL CITY...MOVING EAST AT 15 MPH.

WINDS UP TO 50 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  COOSA ISLAND.
  CROPWELL.
  ST. CLAIR COUNTY AIRPORT.
  RIVERSIDE.
  LINCOLN.
  HOWELLS COVE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

17/KLAWS
Local storm report, Jul 31, 8:42 PM CST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
942 PM CDT THU JUL 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     1 NNW FAYETTE           33.70N 87.83W
07/31/2008                   FAYETTE            AL   FIRE DEPT/RESCUE

            TREE DOWN AT 4TH AVENUE SW.

&&

GGOGGINS
Local storm report, Jul 31, 8:43 PM CST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
943 PM CDT THU JUL 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     1 N FAYETTE             33.70N 87.83W
07/31/2008                   FAYETTE            AL   FIRE DEPT/RESCUE

            TREE DOWN AT 23RD STREET AND TEMPLE AVE. NORTH. REPORTED
            BY FAYETTE CO. 911.

0530 PM     TSTM WND DMG     1 NNW FAYETTE           33.70N 87.83W
07/31/2008                   FAYETTE            AL   FIRE DEPT/RESCUE

            TREE DOWN AT 4TH AVENUE SW.

0535 PM     TSTM WND DMG     1 NE FAYETTE            33.71N 87.82W
07/31/2008                   FAYETTE            AL   FIRE DEPT/RESCUE

            TREE DOWN ON POWER LINES AT 2ND AVENUE NE. POWER OUTAGES
            REPORTED. REPORTED BY FAYETTE CO. 911.

0545 PM     TSTM WND DMG     1 S FAYETTE             33.68N 87.83W
07/31/2008                   FAYETTE            AL   TRAINED SPOTTER

            TREES REPORTED DOWN ON 11TH STREET SOUTHWEST. POWER
            OUTAGES WERE ALSO REPORTED.

0545 PM     HEAVY RAIN       FAYETTE                 33.69N 87.83W
07/31/2008  E0.00 INCH       FAYETTE            AL   TRAINED SPOTTER

            STREET FLOODING REPORTED IN DOWNTOWN FAYETTE ON STATE
            HIGHWAY 171 DUE TO HEAVY RAINFALL. A FEW CARS WERE
            STALLED.

0630 PM     TSTM WND DMG     SW CENTRE               34.15N 85.68W
07/31/2008                   CHEROKEE           AL   EMERGENCY MNGR

            TREE REPORTED DOWN BESIDE A HOUSE ON 2ND AVENUE IN
            CENTRE. THE TREE CLIPPED THE SIDE OF THE HOUSE...BUT NO
            SIGNIFICANT DAMAGE REPORTED.

0630 PM     TSTM WND DMG     SSE CENTRE              34.15N 85.67W
07/31/2008                   CHEROKEE           AL   EMERGENCY MNGR

            A TREE WAS REPORTED DOWN ON ALEXIS ROAD IN CENTRE
            BLOCKING THE ROADWAY.

0630 PM     TSTM WND DMG     1 ESE CENTRE            34.15N 85.66W
07/31/2008                   CHEROKEE           AL   EMERGENCY MNGR

            A TREE WAS REPORTED DOWN BLOCKING THE ROADWAY ON GOSSET
            STREET IN CENTRE.

0815 PM     TSTM WND DMG     5 SSE TURKEY CREEK AT T 33.35N 87.48W
07/31/2008                   TUSCALOOSA         AL   EMERGENCY MNGR

            ONE LARGE TREE DOWN AT THE INTERSECTION OF WATERMELON
            ROAD AND YELLOW CREEK ROAD.

&&

GGOGGINS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

26 drought. Local standard time, as filed.

Drought, Marion

When
August 1, 12:00 AM CST to August 26, 6:00 AM CST
Where
Marion forecast zone
Reported by
Other Federal Agency
Coordinates
34.137, -87.887 (the zone’s center; the record gives no point)

Drought, Winston

When
August 1, 12:00 AM CST to August 26, 6:00 AM CST
Where
Winston forecast zone
Reported by
Other Federal Agency
Coordinates
34.149, -87.374 (the zone’s center; the record gives no point)

Drought, Fayette

When
August 1, 12:00 AM CST to August 26, 6:00 AM CST
Where
Fayette forecast zone
Reported by
Other Federal Agency
Coordinates
33.721, -87.739 (the zone’s center; the record gives no point)

Drought, Walker

When
August 1, 12:00 AM CST to August 26, 6:00 AM CST
Where
Walker forecast zone
Reported by
Other Federal Agency
Coordinates
33.803, -87.297 (the zone’s center; the record gives no point)

Drought, Tuscaloosa

When
August 1, 12:00 AM CST to August 26, 6:00 AM CST
Where
Tuscaloosa forecast zone
Reported by
Other Federal Agency
Coordinates
33.290, -87.525 (the zone’s center; the record gives no point)

Drought, Blount

When
August 1, 12:00 AM CST to August 26, 6:00 AM CST
Where
Blount forecast zone
Reported by
Other Federal Agency
Coordinates
33.981, -86.567 (the zone’s center; the record gives no point)

Drought, Jefferson

When
August 1, 12:00 AM CST to August 26, 6:00 AM CST
Where
Jefferson forecast zone
Reported by
Other Federal Agency
Coordinates
33.554, -86.896 (the zone’s center; the record gives no point)

Drought, St. Clair

When
August 1, 12:00 AM CST to August 26, 6:00 AM CST
Where
St. Clair forecast zone
Reported by
Other Federal Agency
Coordinates
33.716, -86.315 (the zone’s center; the record gives no point)

Drought, Etowah

When
August 1, 12:00 AM CST to August 26, 6:00 AM CST
Where
Etowah forecast zone
Reported by
Other Federal Agency
Coordinates
34.045, -86.035 (the zone’s center; the record gives no point)

Drought, Calhoun

When
August 1, 12:00 AM CST to August 26, 6:00 AM CST
Where
Calhoun forecast zone
Reported by
Other Federal Agency
Coordinates
33.771, -85.826 (the zone’s center; the record gives no point)

Drought, Cleburne

When
August 1, 12:00 AM CST to August 26, 6:00 AM CST
Where
Cleburne forecast zone
Reported by
Other Federal Agency
Coordinates
33.675, -85.519 (the zone’s center; the record gives no point)

Drought, Shelby

When
August 1, 12:00 AM CST to August 26, 6:00 AM CST
Where
Shelby forecast zone
Reported by
Other Federal Agency
Coordinates
33.264, -86.661 (the zone’s center; the record gives no point)

Drought, Talladega

When
August 1, 12:00 AM CST to August 26, 6:00 AM CST
Where
Talladega forecast zone
Reported by
Other Federal Agency
Coordinates
33.380, -86.166 (the zone’s center; the record gives no point)

Drought, Clay

When
August 1, 12:00 AM CST to August 26, 6:00 AM CST
Where
Clay forecast zone
Reported by
Other Federal Agency
Coordinates
33.269, -85.861 (the zone’s center; the record gives no point)

Drought, Randolph

When
August 1, 12:00 AM CST to August 26, 6:00 AM CST
Where
Randolph forecast zone
Reported by
Other Federal Agency
Coordinates
33.294, -85.459 (the zone’s center; the record gives no point)

Drought, Bibb

When
August 1, 12:00 AM CST to August 26, 6:00 AM CST
Where
Bibb forecast zone
Reported by
Other Federal Agency
Coordinates
32.999, -87.126 (the zone’s center; the record gives no point)

Drought, Chilton

When
August 1, 12:00 AM CST to August 26, 6:00 AM CST
Where
Chilton forecast zone
Reported by
Other Federal Agency
Coordinates
32.848, -86.719 (the zone’s center; the record gives no point)

Drought, Coosa

When
August 1, 12:00 AM CST to August 26, 6:00 AM CST
Where
Coosa forecast zone
Reported by
Other Federal Agency
Coordinates
32.936, -86.248 (the zone’s center; the record gives no point)

Drought, Tallapoosa

When
August 1, 12:00 AM CST to August 26, 6:00 AM CST
Where
Tallapoosa forecast zone
Reported by
Other Federal Agency
Coordinates
32.862, -85.797 (the zone’s center; the record gives no point)

Drought, Chambers

When
August 1, 12:00 AM CST to August 26, 6:00 AM CST
Where
Chambers forecast zone
Reported by
Other Federal Agency
Coordinates
32.914, -85.392 (the zone’s center; the record gives no point)

Drought, Elmore

When
August 1, 12:00 AM CST to August 26, 6:00 AM CST
Where
Elmore forecast zone
Reported by
Other Federal Agency
Coordinates
32.597, -86.149 (the zone’s center; the record gives no point)

Drought, Lee

When
August 1, 12:00 AM CST to August 26, 6:00 AM CST
Where
Lee forecast zone
Reported by
Other Federal Agency
Coordinates
32.601, -85.356 (the zone’s center; the record gives no point)

Drought, Macon

When
August 1, 12:00 AM CST to August 26, 6:00 AM CST
Where
Macon forecast zone
Reported by
Other Federal Agency
Coordinates
32.386, -85.693 (the zone’s center; the record gives no point)

Drought, Russell

When
August 1, 12:00 AM CST to August 26, 6:00 AM CST
Where
Russell forecast zone
Reported by
Other Federal Agency
Coordinates
32.288, -85.185 (the zone’s center; the record gives no point)

Drought, Bullock

When
August 1, 12:00 AM CST to August 26, 6:00 AM CST
Where
Bullock forecast zone
Reported by
Other Federal Agency
Coordinates
32.100, -85.716 (the zone’s center; the record gives no point)

Drought, Barbour

When
August 1, 12:00 AM CST to August 26, 6:00 AM CST
Where
Barbour forecast zone
Reported by
Other Federal Agency
Coordinates
31.870, -85.393 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133676, 133677, 133678, 133679, 133680, 133681, 133682, 133684, 133685, 133686, 133687, 133688, 133689, 133691, 133693, 133694, 133695, 133696, 133697, 133699, 133700, 133701, 133702, 133703, 133705, 133706.